Chemo has had to be discontinued due to complications. What could be wrong?

1 answer | Last updated: Oct 26, 2016
Yasmin asked...

One of my relatives, a 52 year old woman, had an adenocarcinoma in her rectum. Her pathology showed no nodule invasion and the staging is PT2. She had to resect her left colon and started her chemotherapy two weeks later. She had two phases of chemotherapy but after the second phase she became so ill. She was lethargic and had a fever for one week. Her white blood count reached 200 and after taking oncogen, it goes higher. She also received one unit packed cell. She had to be hospitalized for nearly two weeks. Her blood sugar goes up due to dexamethasone and she received insulin. Her protocol was 5 fu/Emend cap/irinotekan 100& 40/. What was wrong for her?

Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

Based on the information in your question, your relative is receiving a chemotherapy regimen that has been shown to be effective for the treatment of adenocarcinoma of the rectum; however, it is also one of the most difficult treatments to tolerate physically.

These chemotherapy drugs target the cancer cells, but are also toxic to other cells.

In describing your relative's condition, it appears that the chemotherapy caused a significant decrease in white blood cells and red blood cells even though she may have followed all the correct precautions.

This type of situation can happen to anyone undergoing chemotherapy, as each time someone receives a cycle of treatment he or she can respond in a different manner based on their health status, WBC and RBC values etc.

Going forward, she (your relative) will want to work closely with her physician and communicate any type of change in her health status quickly, such as fevers, variation in lab values etc. This ongoing communication will potentially help decrease the possibility of this type of reaction/side effects to occur again.

When someone has had a response like you described above, a physician may monitor the person more frequently than the normal schedule, by reviewing WBC and RBC counts and other lab values as they continue with treatment.

Depending on the findings, the physician may need to talk to your relative/person about modifying the dose and frequency of the chemotherapy protocol.

This type of adjustment is very individual as it is very important for your relative/person to receive the medication needed to treat the cancer but yet hopefully have fewer side effects to cope with during treatment.